Thrombocytopenia occurs in 40% to 70% of all HIV patients. It can occur independently at all stages of HIV infection and may be encountered as the initial presentation of disease. HIV-associated anemia and granulocytopenia can occur concomitantly as the course of the HIV infection worsens, with thrombocytopenia seen in 30% of patients with CD4 counts less than 200/mm3. HIV patients with thrombocytopenia often present to the ED with bleeding (especially from the oral mucosa), ecchymosis, and petechiae. Secondary causes of thrombocytopenia are generally seen as the result of opportunistic infections, malignancy, or medications.
Thrombocytopenia. Ecchymosis in an HIV patient with thrombocytopenia. (Photo contributor: Edward C. Oldfield III, MD.)
Management and Disposition
The emergency physician’s efforts are initially focused on stabilization of the patient with two large intravenous lines, type and cross-match, and crystalloid infusion if significant bleeding has occurred. Because of the complexity of the differential diagnosis and potentially complicated treatment of HIV thrombocytopenia, an infectious disease specialist should be consulted early. In most cases, HIV patients with platelet count greater than 50,000 can be managed conservatively with spontaneous remission of approximately 20%. Zidovudine can increase platelet counts up to twofold in over 50% of patients. If the platelet count is less than 20,000, many infectious disease specialists recommend γ-globulin infusion and parenteral steroids. Other possible treatments include dapsone, danazol, interferon-α, vincristine, anti-D immunoglobulin, splenic irradiation, and splenectomy. Even if the patient is to be managed conservatively, bone marrow analysis should be performed to rule out other causes of thrombocytopenia.
Perform thorough skin and oral examinations in all patients with HIV looking for manifestations of thrombocytopenia.
Take a careful drug history and consider other infectious etiologies before assuming the thrombocytopenia is directly secondary to HIV infection.
Spontaneous bleeding is rare unless the platelet count is less than 10,000.
HIV-Associated Thrombocytopenia. A large spontaneous subconjunctival hemorrhage is noted in this patient with HIV and severe thrombocytopenia. (Photo contributor: John O’Mara, MD.)